Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

197 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes black tarry stools while on Augmentin?

Answered by
Dr.
Dr. Anshul Varshney

Internal Medicine Specialist

Practicing since :2009

Answered : 3072 Questions

default
Posted on Sat, 4 Mar 2017 in Medicines and Side Effects
Question: Black tarry stools, loose while taking augmentin. In know it may be side effect but should I stop?

Will it be much longer?
doctor
Answered by Dr. Anshul Varshney 1 hour later
Brief Answer:
Probiotics and PPI

Detailed Answer:
Welcome to Healthcaremagic.

Hi, I am Dr Anshul Varshney , I have read your query in detail , I understand your concern.

Yes, Augmentin can cause loose stools and balck, tarry stools may occur as a result of antibiotic induced gastritis.

In such cases, i don't initially stop the antibiotic.

I add up a Proton Pump inhibitor (PPI) like Omperprazole along with a good probiotic containing lactobacillus like Sporolac along with Augmentin.

If the problem doesn't resolve in next 2-3 days, then i consider changing the antibiotic.

Please share my opinion with your doctor.

This is my personal opinion based on details available here. If you still have any other query, you may please ask me.

Stay Healthy.
Dr Anshul Varshney , MD

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Anshul Varshney 1 hour later
I'm already on a pair, but I will start prebiotic. Doesn't black tarry stool means bleeding from somewhere. I shouldn't be too concerned?

Sorry meant to say I'm already on a PPI
doctor
Answered by Dr. Anshul Varshney 19 minutes later
Brief Answer:
Consult your doctor

Detailed Answer:
Hi, If you are bleeding from some where, this could be a gastric or duodenal ulcer causing black and tarry stool.
In such case, you should consult your doctor, who would immediately send your stool for occult blood and if found positive, will post you for an Upper GI Endoscopy.
Good Luck.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication
Medical Topics ,  

Recent questions on  Duodenal ulcer

doctor1 MD

Hi, At 2:30am and 8:30am on Thursday morning I vomitted very dark fluid. (not like coffee grounds) And now am experiencing dark stool. (not tarry) I ve been experiencing dizziness that was diagnosed as vertigo middle of March. I had strep throat right before the dizziness started. My blood pressure is usually good around 110/70. Currently it s 106/67 and my resting heart rate is high at 89. I had a duodenal ulcer that ruptured back in 2002, and am concerned it might be back. What are your thoughts? Should I seek medical attention?

doctor1 MD

Hello Doctor, In October last year i had to have Gastric Bypass surgery due to a large duodenal ulcer which the surgeon was unable to remove because it had attcached itself to the liver. The surgeon cut off blood supply to the ulcer so it could die off. My last GGT reading done yesterday is 207 Alka Phos is 162. I have a lump at the site of the liver whichmostly just causes discomfort and only hurts when I strain my seld like bending down and twisting my torso I get a stitch like pain, when running I feel the discomfort more severly, should I be worried?

doctor1 MD

A 45-year-old store manager complained of a burning, gnawing pain, moderately severe, almost always in the epigastric region. The pain is absent when he awakens, appears in midmorning, and is relieved by food but recurs two to three hours after a meal. The pain often awakens him at 1 or 2 a.m. An endoscopic examination and x-ray studies with barium showed normal stomach function but the presence of duodenal ulcers. Gastric analysis demonstrated that the gastric juice pH fell to 1.9 with pentagastrin stimulation (6µg/kg s.c.). Fasting serum gastrin levels were normal. Recommended treatments for this individual follow.
Antacids: 15-30 mL of liquid or two to four tablets one to three hours after each meal and at bedtime for six weeks.
Histamine (H2) receptor antagonists: cimetidine (300 mg) or ranitidine (150 mg) with each meal and at bedtime for four to eight weeks.
1. What is the diagnosis of this individual?
2. What is the significance of doing a pentagastrin stimulation test?
3. What is the significance of doing a fasting serum gastrin level?
4. What is the function of taking antacids?
5. How do the H2 antagonists act in treating this disorder?
6. What type of dietary and behavioral recommendations would also be suggested for this person?

doctor1 MD

My husband has symptoms that make me think he has an ulcer. He refuses to see his physician, and is trying to ease emotional stress by sleeping for hours through the day. He does not hesitate to drive me anywhere for diagnoses and treatments, but...

doctor1 MD

Hi doctor, my wife had been having severe itching in the private area for past 2 weeks. So, my wife met a gynaecologist and she prescribed my wife some medication and I was also advised to use FAS-3 kit for one day. I have history of duodenal...

doctor1 MD

I was diagnosed in the ER on Tuesday with Duodenal ulcer (gastric). The pain is now overwhelming again and it appears to involve both my kidneys and my lower abdomen and pubis. I am not able to eat very much without nausea and tremendous diarrhea...

doctor1 MD

Abdo pain, suspected duodenal ulcer in oct, tablets taken but now Lower abdo pain developed in lower right just to the left side of hip bone. Now gritty dark brown stools after a week of constipation and severe abdo pain accross whole abdomen with bowel movements. What could this be?